Alert archive / Hawaii / Wind Advisories in 2024
Wind Advisory 39, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 10, 2024, 2:38 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Dec 10, 2024, 10:00 AM HST. It was in force for 53 hr.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2024, 2:38 AM HST (12:38 UTC)
- In effect from
- Dec 10, 2024, 10:00 AM HST
- Expired
- Dec 12, 2024, 3:13 PM HST
- In force
- 53 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 0.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
123 WWHW70 PHFO 101238 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 238 AM HST Tue Dec 10 2024 HIZ015>018-026-027-042>046-050>052-054-110145- /O.NEW.PHFO.WI.Y.0039.241210T2000Z-241212T0400Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-South Haleakala- Big Island South-Big Island Southeast-Big Island North- 238 AM HST Tue Dec 10 2024 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST WEDNESDAY... * WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of Kahoolawe, Lanai, Maui, and the Big Island. * WHEN...From 10 AM this morning to 6 PM HST Wednesday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ HIZ028-110145- /O.EXT.PHFO.WI.Y.0038.000000T0000Z-241212T0400Z/ Big Island Summits- 238 AM HST Tue Dec 10 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Travel to the summits of Mauna Loa and Mauna Kea will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$ Farris
6 follow-up statements
126 WWHW70 PHFO 102205 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1205 PM HST Tue Dec 10 2024 HIZ028-111115- /O.UPG.PHFO.WI.Y.0038.000000T0000Z-241212T0400Z/ /O.NEW.PHFO.HW.W.0016.241210T2205Z-241212T0400Z/ Big Island Summits- 1205 PM HST Tue Dec 10 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...East winds 50 to 60 mph with gusts up to 70 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Travel to the summits of Mauna Loa and Mauna Kea will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ HIZ015>018-026-027-042>046-050>052-054-111115- /O.CON.PHFO.WI.Y.0039.000000T0000Z-241212T0400Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-South Haleakala- Big Island South-Big Island Southeast-Big Island North- 1205 PM HST Tue Dec 10 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...East winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of Kahoolawe, Lanai, Maui, and the Big Island Hawaii. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KINO
257 WWHW70 PHFO 110115 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 315 PM HST Tue Dec 10 2024 HIZ028-111600- /O.CON.PHFO.HW.W.0016.000000T0000Z-241212T0400Z/ Big Island Summits- 315 PM HST Tue Dec 10 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...East winds 50 to 60 mph with gusts up to 70 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Travel to the summits of Mauna Loa and Mauna Kea will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ HIZ015>018-026-027-042>046-050>052-054-111600- /O.CON.PHFO.WI.Y.0039.000000T0000Z-241212T0400Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-South Haleakala- Big Island South-Big Island Southeast-Big Island North- 315 PM HST Tue Dec 10 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of Kahoolawe, Lanai, Maui, and the Big Island Hawaii. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KINO
400 WWHW70 PHFO 111307 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 307 AM HST Wed Dec 11 2024 HIZ028-120215- /O.CON.PHFO.HW.W.0016.000000T0000Z-241212T0400Z/ Big Island Summits- 307 AM HST Wed Dec 11 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds 50 to 60 mph with gusts up to 70 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST this evening. * IMPACTS...Travel to the summits of Mauna Loa and Mauna Kea will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Winds will likely remain elevated into Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ HIZ015>018-026-027-042>046-050>052-054-120215- /O.EXT.PHFO.WI.Y.0039.000000T0000Z-241212T1600Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-South Haleakala- Big Island South-Big Island Southeast-Big Island North- 307 AM HST Wed Dec 11 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of Kahoolawe, Lanai, Maui, and the Big Island. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Farris
307 WWHW70 PHFO 120102 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 302 PM HST Wed Dec 11 2024 HIZ028-121415- /O.CAN.PHFO.HW.W.0016.000000T0000Z-241212T0400Z/ /O.EXA.PHFO.WI.Y.0039.000000T0000Z-241212T1600Z/ Big Island Summits- 302 PM HST Wed Dec 11 2024 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY... ...HIGH WIND WARNING IS CANCELLED... * WHAT...East winds 45 to 55 mph with gusts up to 65 mph. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. && $$ HIZ015>018-026-027-042>046-050>052-054-121415- /O.CON.PHFO.WI.Y.0039.000000T0000Z-241212T1600Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-South Haleakala- Big Island South-Big Island Southeast-Big Island North- 302 PM HST Wed Dec 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of Kahoolawe, Lanai, Maui, and the Big Island Hawaii. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ VAUGHAN
157 WWHW70 PHFO 121313 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 313 AM HST Thu Dec 12 2024 HIZ028-130315- /O.CAN.PHFO.WI.Y.0039.000000T0000Z-241212T1600Z/ Big Island Summits- 313 AM HST Thu Dec 12 2024 ...WIND ADVISORY IS CANCELLED... Winds have lowered below advisory thresholds. $$ HIZ015>018-026-027-042>046-050>052-054-130215- /O.EXT.PHFO.WI.Y.0039.000000T0000Z-241213T0400Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-South Haleakala- Big Island South-Big Island Southeast-Big Island North- 313 AM HST Thu Dec 12 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of Kahoolawe, Lanai, Maui, and the Big Island Hawaii. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ RCB
031 WWHW70 PHFO 130113 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 313 PM HST Thu Dec 12 2024 HIZ015>018-026-027-042>046-050>052-054-131515- /O.CAN.PHFO.WI.Y.0039.000000T0000Z-241213T0400Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-South Haleakala- Big Island South-Big Island Southeast-Big Island North- 313 PM HST Thu Dec 12 2024 ...WIND ADVISORY IS CANCELLED... Winds have lowered below advisory thresholds. $$ POWELL
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 9, 8:40 PM HST, 5 hours 58 minutes earlier.
Area forecast discussion, Dec 9, 8:40 PM HST, 5 hours 58 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 840 PM HST Mon Dec 9 2024 .SYNOPSIS... Fairly dry conditions will persist through at least midweek as trade winds steadily strengthen to become breezy to strong by Wednesday. Wind speeds will then gradually decline into the moderate to locally breezy range into next weekend. An upper level low will develop and pass just south of the Big Island from Wednesday through Friday. This upper level disturbance may enhance rainfall coverage over the eastern half of the state mainly around Thursday night into Friday. && .DISCUSSION... Latest radar and satellite imagery show some low clouds and light showers moving into windward areas on the moderate to breezy trades this evening, with a few showers passing over island terrain into leeward areas at times. As high pressure builds to our north, trades will gradually strengthen tonight through mid week. Model guidance continues to show that the strongest winds speeds will impact the state on Wednesday into Thursday as trades become breezy to strong. We could see winds approach the Wind Advisory threshold as early as tomorrow afternoon for some of the windier areas around Maui County and the Big Island, but more likely on Wednesday. Wind Advisories will be possible for the rest of the state as well, but at this time confidence remains highest for the windier areas of Maui County and the Big Island. As for the Big Island summits, a Wind Advisory is currently in effect through 6 AM HST tomorrow morning. Winds may hold near borderline advisory thresholds for the summits through the day tomorrow, then another round of High Wind Warning level winds will be possible on Wednesday. With these stronger winds expected midweek, fire weather concerns will begin to increase for that period. See the FIRE WEATHER section below for more details. Fairly dry and stable conditions with passing trade wind showers will persist for the first half of the week before a combination of upper level dynamics and low level moisture edging up from the tropics begin to increase the rain chances for windward areas across the eastern end of the state. Model guidance continues to show an upper level low pinching off from the main trough southeast of the island chain and then retrograding westward, potentially bringing increased instability that could help to enhance trade wind showers across the Big Island and Maui. At this time, it looks like the main instability and moisture should pass south of the state, but a slight shift northward could bring more enhanced showers. Stay tuned for more details. && .AVIATION... Island weather remains quiet otherwise as breezy trades tend to strengthen through the period. A typical trade wind pattern will prevail during this time with clouds and SHRA focused windward and mauka, though dry air and high stability will tend to limit SHRA coverage. AIRMET Tango for lee turb AOB 8kft in effect. AIRMET Tango for moderate turb 140/FL420 in effect. && .MARINE... An already strong surface ridge to the north of the Islands will continue to build and expand westward. Expect easterly trade winds to further strengthen, becoming fresh to strong across most waters by tomorrow afternoon, then near gale force by Wednesday afternoon. Meanwhile, a north- northwest swell moving through the islands, and a reinforcement on Tuesday, will elevate seas to at least 10 feet across all coastal waters by tomorrow evening. A Small Craft Advisory is now in effect for all Hawaiian coastal waters. Surf along north and west-facing shores is expected to continue to build through tomorrow in response to a pair of overlapping north- northwest swells. Observations from nearshore buoys at Hanalei and Waimea have shown sharp increases this evening-- exceeding earlier expectations. A High Surf Advisory (HSA) remains in effect for north and west facing shores of Niihau, Kauai, Oahu, and Molokai, and north facing shores of Maui through tomorrow night. A slight downward trend is expected during the second half of the week, with surf holding steady near or slightly below seasonal averages by Friday into the weekend. Surf along south-facing shores will gradually subside tomorrow. Seasonal conditions are expected to return midweek, with smaller southeast and south-southwest swells contributing to surf conditions Surf along east-facing shores will rise through the week as trade winds strengthen locally and expand upstream across the eastern Pacific && .FIRE WEATHER... Trade winds strengthening over the next few days will increase fire weather concerns, especially on Wednesday and Thursday when the trades are expected to be at their strongest. Relative humidity (RH) levels should near critical thresholds over some of the windier leeward areas by Wednesday afternoon. Red Flag Warnings will be a possibility (Wednesday and Thursday) and the only limiting factor for us to issue a Fire Weather Watch at this time is the minimum humidities being borderline critical. We will watch the humidities tomorrow to give us a better idea of the potential of Red Flag Warnings on Wednesday. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Wednesday for Niihau-Kauai Leeward-Waianae Coast-Oahu North Shore-Maui Windward West-Kauai North-Molokai Windward-Molokai North-Molokai West-Maui Central Valley North-Windward Haleakala. Wind Advisory until 6 AM HST Tuesday for Big Island Summits. Small Craft Advisory until 6 PM HST Wednesday for all Hawaiian waters- && DISCUSSION/FIRE WEATHER...Farris AVIATION...Walsh MARINE...Bedal
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 3:54 PM HST | Wind Advisory | HFO | Hawaii | 20 hr |
| Dec 10, 12:05 PM HST | High Wind Warning | HFO | Hawaii | 27 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.